Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2560  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (314 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Tables

 Article Access Statistics
    Viewed1453    
    Printed47    
    Emailed1    
    PDF Downloaded32    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 6  |  Page : 657-658

Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy


1 Department of Neurology, Chinese PLA General Hospital, Beijing 100853, China
2 Department of Geriatric Neurology, Jiangxi Province People's Hospital, Nanchang 330006, China
3 Department of Neurology, The Affiliated Hospital of Weifang Medical University, Weifang, 261031, China

Date of Submission18-Aug-2013
Date of Decision10-Dec-2013
Date of Acceptance18-Dec-2013
Date of Web Publication20-Jan-2014

Correspondence Address:
Fang Cui
Department of Neurology, Chinese PLA General Hospital, Beijing 100853
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.125277

Rights and Permissions



How to cite this article:
Cui F, Rao Q, Zhang Y, Ren M, Yang Y, Chen Z, Huang X. Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy. Neurol India 2013;61:657-8

How to cite this URL:
Cui F, Rao Q, Zhang Y, Ren M, Yang Y, Chen Z, Huang X. Prolonged thiamphenicol treatment associated sensory axonal polyneuropathy. Neurol India [serial online] 2013 [cited 2019 Sep 15];61:657-8. Available from: http://www.neurologyindia.com/text.asp?2013/61/6/657/125277


Sir,

Thiamphenicol is a broad-spectrum antibiotic and can cause dermatologic, gastrointestinal, hematologic and neurological side-effects. [1],[2] However neuropathy associated with thiamphenicol use is rather rare, hence this report.

A 35-year-old male patient was diagnosed with nongonococcal urethritis and received over 180 g of thiamphenicol in 4 months. He presented with tingling and pains in the lower limbs. Neurological examinations revealed unsteady gait. Pain sensation was slightly reduced in fingertips, but significantly reduced below the knee, with hyperalgesia below ankles. Vibration and position sensation lost below knees. Ankle reflexes were absent. Electromyogram of upper and lower limb muscles were normal. Nerve conduction study confirmed sensory neuropathy, mainly in lower limbs, predominantly axonal damage [Table 1] and [Table 2]. With the temporal relationship between the use of thiamphenicol and the neuropathy, thiamphenicol induced neuropathy was the most likely diagnosis. After 28 days of discontinuation thiamphenicol and multivitamin treatment, the symptoms alleviated significantly and the patient could walk without aid. Examination showed bilateral reduced pain sensation 5 cm below knee, mild distal hyperalgesia and reduced vibration sensation below knees.

Prolonged thiamphenicol treatment related neuropathy was described in two Japanese and one Chinese, [3],[4] characterized by tactile hyperesthesia, dysesthesia and hyperalgesia. It has been reported that thiamphenicol intake of the total amount over 70 g or more than 3-5 months could induce sensory neuropathy with more prominent positional sensory impairment. [3] The symptoms of neuropathy improved after discontinuation of the medication, but not completely reversible. Our patient had taken more than 180 g thiamphenicol in 4 months and developed sensory axonal neuropathy and symptoms and signs were significantly improved with the drug discontinuation.
Table 1: Motor nerve conduction study of limbs


Click here to view
Table 2: Sensory nerve conduction study of limbs


Click here to view


Chloramphenicol has antagonistic effects on vitamins B 6 and B 12 and also increase renal excretion of vitamin B 6 , which may lead to neuropathy. [1] As a chloramphenicol analogue, thiamphenicol might potentially induce neuropathy by the same mechanisms. Interestingly, there are no reports from other countries, the reasons for this are not clear. Thiamphenicol induced neuropathy, although rare, is severe and prolonged treatment and a large dose should be avoided.

 
  References Top

1.Santos C. Treatment of gonorrhea with thiamphenicol: A study of 4,500 male patients. Sex Transm Dis 1984;11:401-3.  Back to cited text no. 1
[PUBMED]    
2.Alessi E, Monti M, Santambrogio A. Treatment of gonorrhea with thiamphenicol. Sex Transm Dis 1984;11:407-9.  Back to cited text no. 2
[PUBMED]    
3.Shinohara Y, Yamaguchi F, Gotoh F. Toxic neuropathy as a complication of thiophenicol therapy. Eur Neurol 1977;16:161-4.  Back to cited text no. 3
[PUBMED]    
4.Ren R, Wang G, Tang H. Thiampheniol-induced peripheral neuropathy. Adverse Drug Reactions Journal 2011;13:305-6.  Back to cited text no. 4
    



 
 
    Tables

  [Table 1], [Table 2]

This article has been cited by
1 Florfenicol induces more severe hemotoxicity and immunotoxicity than equal doses of chloramphenicol and thiamphenicol in Kunming mice
Dongfang Hu,Ziqiang Han,Chunling Li,Lin Lv,Zilong Cheng,Sidang Liu
Immunopharmacology and Immunotoxicology. 2016; 38(6): 472
[Pubmed] | [DOI]
2 Thiamphenicol
Reactions Weekly. 2014; 1499(1): 30
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow